Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 9, 2023, 12:37 PM EDT for 4 counties in Michigan. It took effect at Jul 10, 2023, 2:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2023, 12:37 PM EDT (16:37 UTC)
- In effect from
- Jul 10, 2023, 2:00 PM EDT
- Expired
- Jul 11, 2023, 6:49 AM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
448 WHUS43 KGRR 091637 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1237 PM EDT Sun Jul 9 2023 MIZ037-043-050-100045- /O.NEW.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/ Mason-Oceana-Muskegon- 1237 PM EDT Sun Jul 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From Monday afternoon through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south Monday afternoon, peaking from mid afternoon through early evening Grand Haven northward. The south side of piers will be most dangerous for swimming, including Grand Haven and Pere Marquette State Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
9 follow-up statements
880 WHUS43 KGRR 091937 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 337 PM EDT Sun Jul 9 2023 MIZ037-043-050-100345- /O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/ Mason-Oceana-Muskegon- 337 PM EDT Sun Jul 9 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From Monday afternoon through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south Monday afternoon, peaking from mid afternoon through early evening Grand Haven northward. The south side of piers will be most dangerous for swimming, including Grand Haven and Pere Marquette State Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
340 WHUS43 KGRR 100308 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1108 PM EDT Sun Jul 9 2023 MIZ037-043-050-101115- /O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/ Mason-Oceana-Muskegon- 1108 PM EDT Sun Jul 9 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From Monday afternoon through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south Monday afternoon, peaking from mid afternoon through early evening Grand Haven northward. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
002 WHUS43 KGRR 100800 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 400 AM EDT Mon Jul 10 2023 MIZ037-043-050-101600- /O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/ Mason-Oceana-Muskegon- 400 AM EDT Mon Jul 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From Monday afternoon through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south this afternoon, peaking from mid afternoon through early evening north of Grand Haven. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
240 WHUS43 KGRR 101449 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1049 AM EDT Mon Jul 10 2023 MIZ037-043-050-102300- /O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/ Mason-Oceana-Muskegon- 1049 AM EDT Mon Jul 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south this afternoon, peaking from mid afternoon through early evening north of Grand Haven. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. . PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
409 WHUS43 KGRR 101647 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1247 PM EDT Mon Jul 10 2023 MIZ056-110100- /O.EXB.KGRR.BH.S.0009.230710T1800Z-230711T1500Z/ Ottawa- 1247 PM EDT Mon Jul 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa county. * WHEN...Through Tuesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south this afternoon, peaking from mid afternoon through early evening north of Holland. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. The hazardous conditions will likely persist into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-050-110100- /O.EXT.KGRR.BH.S.0009.230710T1800Z-230711T1500Z/ Mason-Oceana-Muskegon- 1247 PM EDT Mon Jul 10 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through Tuesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south this afternoon, peaking from mid afternoon through early evening north of Holland. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. The hazardous conditions will likely persist into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
087 WHUS43 KGRR 101849 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 249 PM EDT Mon Jul 10 2023 MIZ037-043-050-056-110300- /O.CON.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/ Mason-Oceana-Muskegon-Ottawa- 249 PM EDT Mon Jul 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through Tuesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will increase out of the south this afternoon, peaking from mid afternoon through early evening north of Holland. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. The hazardous conditions will likely persist into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
478 WHUS43 KGRR 110344 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1144 PM EDT Mon Jul 10 2023 MIZ037-043-050-056-111145- /O.CON.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/ Mason-Oceana-Muskegon-Ottawa- 1144 PM EDT Mon Jul 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT TUESDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa and Muskegon counties. * WHEN...Through Tuesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph tonight will continue to produce 2 to 5 foot waves and dangerous currents. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. The hazardous conditions will likely persist into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
407 WHUS43 KGRR 110839 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 439 AM EDT Tue Jul 11 2023 MIZ037-043-050-056-111500- /O.CON.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/ Mason-Oceana-Muskegon-Ottawa- 439 AM EDT Tue Jul 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa and Muskegon counties. * WHEN...Through Tuesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will continue to produce 2 to 5 foot waves and dangerous currents. The south side of piers will be most dangerous for swimming, including Grand Haven State Park and Pere Marquette Park in Muskegon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
601 WHUS43 KGRR 111049 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 649 AM EDT Tue Jul 11 2023 MIZ037-043-050-056-111200- /O.CAN.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/ Mason-Oceana-Muskegon-Ottawa- 649 AM EDT Tue Jul 11 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 7:35 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 7:35 AM EDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 735 AM EDT Sun Jul 9 2023 LATEST UPDATE... Aviation .SHORT TERM...(Today through Monday) Issued at 329 AM EDT Sun Jul 9 2023 Low level inversion and moist boundary layer conditions are promoting some patches of fog early this morning, particularly in and near river valleys per the RGB nighttime fog/microphysics channel. A few sites such as FFX, MOP and RMY have recently reported 1/4 mile vsbys. The fog will not last too long after sunrise though as it is quite shallow and should mix out quickly by 9 am or so. Also some lingering clouds still around LAN and JXN as well another patch approaching LDM which actually contains a few light showers/sprinkles. While a mainly dry/pleasant Sunday with sunshine and highs around 80 is still anticipated, troughing aloft and passage of another shortwave could still support a few isolated showers, mainly north of I-96 and east of the lake shadow this afternoon. The primary risk, albeit quite low (15-20 pct), is around the Clare and Mt Pleasant areas. Brief period of shortwave ridging aloft moves in for tonight and Monday and mainly clear skies are expected. H8 thermal ridge near 15C pokes in from the west Monday ahead of frontal boundary dropping south into Upr MI and nrn WI, so a rather warm day with highs in the middle 80s is anticipated. .LONG TERM...(Monday night through Saturday) Issued at 301 AM EDT Sun Jul 9 2023 The upper flow pattern during the long term will be characterized by an upper low over Hudson Bay and general troughiness extending south into the Great Lakes. As a result, we'll have a few opportunities for rain next week. The first chances comes Tuesday as a vort lobe rotates around the upper low and pushes a cold front through the state. There is an enhanced PWAT ribbon ahead of the front that jumps up to nearly 1.5 inches. Highest PoPs Tuesday will be north of I-96. There is still some divergence of the operational models Wednesday. The GFS has been most consistent recently and continues to show showers/storms moving across the cwa Wednesday. The 00z ECMWF now takes the rain south. However, ensemble members are more bullish on rain Wednesday than the operational ECMWF. We'll continue with likely PoPs then. It looks like the frontal boundary that moves through Tuesday stalls south of the cwa and then a wave rides along the front bringing in the showers/storms. Friday night and Saturday could see more rain. Again the GFS is the wetter of the models due to the presence of another wave rotating around the Hudson Bay low and across the state. The ECMWF doesn't show much of a wave. Highs will be mostly in the 80s during the period. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 735 AM EDT Sun Jul 9 2023 Low stratus and fog causing areas of LIFR/VLIFR conditions early this morning is expected to mix out quickly by 13Z. Then VFR conditions will prevail the remainder of the day into tonight with winds remaining under 10 kts. && .MARINE... Issued at 329 AM EDT Sun Jul 9 2023 Onshore lake breeze increasing to 10 to 15 knots this afternoon otherwise light winds prevailing over the Lk MI nearshore this morning and tonight. 2-5 ft waves and a moderate to high swim risk may develop on Monday north of Whitehall as southerly flow increases ahead of a cold front dropping down from the north. Those larger waves may expand southward down the rest of the coast Monday night and Tuesday as the cold front continues slipping southward. Threat of thunderstorms will commence late Monday night north of Whitehall as the cold front slowly approaches, expanding south over the rest of Lk MI on Tuesday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...Meade LONG TERM...04 AVIATION...Meade MARINE...Meade
Hazardous weather outlook, Jul 9, 4:20 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 420 AM EDT Sun Jul 9 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 420 AM EDT Sun Jul 9 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Patchy dense fog may reduce visibility in spots early this morning before lifting by 9 am or so. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong thunderstorms are possible late Monday night and Tuesday as a cold front drops south through the Great lakes Region. Thunderstorms are also possible on Wednesday. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-100830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 420 AM EDT Sun Jul 9 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves may become hazardous to boaters and swimmers north of Whitehall on Monday. A few strong thunderstorms are possible late Monday night and Tuesday as a cold front drops south through the Great lakes Region. Thunderstorms are also possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:46 PM EDT | Small Craft Advisory | GRR | 42 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.